New Mexico, 2018

High Wind in New Mexico, April 12 to 13, 2018

April 12 to 13, 2018 · NWS ABQ · 11 events in 9 counties and zones

An unseasonably deep upper level storm system responsible for the widespread, strong southwest winds on April 12th exited slowly into the Great Plains through April 13th. Day two of the multi-day wind event cranked up early on the 13th as winds turned out of the northwest behind the exiting storm system.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An unseasonably deep upper level storm system responsible for the widespread, strong southwest winds on April 12th exited slowly into the Great Plains through April 13th. Day two of the multi-day wind event cranked up early on the 13th as winds turned out of the northwest behind the exiting storm system. Blowing dust was confined to the far southeast plains and much of southern New Mexico. Wind gusts of 50 to 60 mph were common over nearly the entire area. High temperatures in the 80s and 90s from the 12th fell into the 40s and 50s on the 13th. These colder temperatures combined with strong winds made for a very chilly day. The wildfires that began on the 12th continued to burn through the 13th despite cooler temperatures and slightly higher humidity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 12, 4:59 PM MST, 5 hours 46 minutes earlier.

Area forecast discussion, Apr 12, 4:59 PM MST, 5 hours 46 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
559 PM MDT Thu Apr 12 2018

.AVIATION...
00Z TAF CYCLE
Cold upper-level low/trough over UT/AZ will continue to bring strong
winds with gusts to between 40 and 50kts to NM through evening and
through the overnight in the higher terrain. Areas of blowing dust
will limit visibility to the MVFR category through around sunset.
Mountain obscurations associated with a frontal band of clouds and a
few showers may develop overnight across the western and northern
high terrain. Strong northwest winds will continue Friday behind the
associated cold front.

33

&&

.PREV DISCUSSION...344 PM MDT Thu Apr 12 2018...
.UPDATE...
Decided to add the Northwest Plateau including Farmington and the Far
Northwest Highlands to the High Wind Warning for this afternoon and
early evening. NAM MOS forecast of high wind gusts is verifying well
at FMN. Impacts include widespread blowing dust and at least one
accident on Highway 491 potentially attributable to cross winds and
blowing dust noted on NMRoads.Com. Will update the NPW now, and the
Zone Forecast shortly thereafter. SPS also on the way for the blowing
dust in the NW.

44

&&

.PREV DISCUSSION...330 PM MDT Thu Apr 12 2018...
...WINDY TO VERY WINDY CONDITIONS TO PERSIST IN SOME PLACES TONIGHT
THROUGH SATURDAY...

.SYNOPSIS...
A potent upper level low pressure system slowly passing north of New
Mexico will continue to steer the jetstream across the state tonight
through Friday with strong to very strong winds. Significant blowing
dust and wind damage will be possible this afternoon and early
evening, when wind gusts will peak from 55 to 70 mph across much of
northern and central New Mexico. Widespread critical fire weather
conditions are also expected for the remainder of today. After wind
speeds weaken some late tonight, they will restrengthen on Friday
with gusts from 40 to 55 mph, except for gusts over 60 mph again from
around Farmington to around Clines Corners. A Pacific cold front
crossing late Thursday will cause high temperatures to fall well
below normal on Friday and Saturday. A back door cold front will then
cause strong winds to persist late Friday through Saturday across
the northeast and far east central plains. A few to 4 inches of snow
are expected in the Sangre de Cristo Mountains tonight through
Friday night. A warming trend will commence early next week, but
windy conditions will redevelop Monday and especially Tuesday with
more fire weather concerns.

&&

.DISCUSSION...
The nose of a polar jet stream is arriving over NM this afternoon as a
988 mb surface low over eastern CO continues to deepen. Well above
normal high temperatures with ample atmospheric mixing and
instability are all working with the strong pressure gradient to
produce very strong winds across most of northern and central NM. An
area of broken cloud cover over central areas is probably inhibiting
mixing there, but this is expected to shift eastward and thin out
some as the afternoon progresses. The surface low in eastern CO will
shift gradually eastward onto the Great Plains tonight as an
attendant 500 mb low deepens to 545 dam (or so). These features will
cause windy conditions to persist through tonight and Friday. Winds
will shift out of the northwest overnight, before strengthening again
on Friday. Blowing dust is again expected on Friday, but the dust
and fire weather concerns won't be as high because the cooler
atmosphere will be more stable.

MOS guidance suggests wind speeds behind the back door cold front
could again gust over 60 mph in Union County late Friday through
Saturday, with gusts up to 50 mph possible as far south as Clovis and
Portales.

A ridge of high pressure will cross from the west on Sunday with a
break from wind and fire weather concerns. However, another upper
level low pressure system will move over the northwest US Sunday
night through Tuesday steering the jet stream over Colorado and New
Mexico again. The surface low in eastern CO may drop to about 990 mb.
Surface winds will become windy again Monday when gusts up to 45 mph
will be possible. Gusts may reach up to 60 mph in some areas again on
Tuesday. There will probably be widespread critical fire weather
conditions both days.

44

&&

.FIRE WEATHER...

...EXTREMELY CRITICAL FIRE WEATHER CONDITIONS TODAY...

...STRONG WINDS AND LOW HUMIDITY FRIDAY ACROSS THE EAST CENTRAL
PLAINS AND LOWER RIO GRANDE VALLEY...

...WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS EXPECTED MONDAY AND
POSSIBLY TUESDAY...

An extreme fire weather event is underway ahead of an approaching
Pacific trough and associated cold front. Strong cold air advection
is forecast tonight behind the Pacific cold front, but winds will
still be strong and humidity recovery will be poor across a majority
of the area. This sets the stage for more critical fire weather
potential Friday as strong winds and low humidity persists. However,
cold air advection will hold temperatures 15 to 20 degrees below
normal and Haines values will come down from today's 5-6 to values
of 4-5. May need to pull the trigger on a warning for the lower
portions of the Rio Grande Valley and southern portions of the East
Central Plains for Friday. Breezy to locally windy conditions will
persist into Saturday as the upper low slowly pulls away from the
region, but a more stable atmosphere should significantly limit
fire growth. An upper level ridge will move east across New Mexico
on Sunday, with a renewed warming/drying trend.

Mostly poor humidity recovery Sunday night will set the stage for
another critical fire weather event on Monday, as another potent
Pacific trough and associated cold front approach from the west.
Moderate southwest flow, a deepening lee side trough, excellent
mixing and many hours of single digit humidity will contribute to
critical fire weather conditions Monday. Critical fire weather
conditions will likely persist into Tuesday, but may be confined to
the eastern half of the area depending on the timing of the frontal
passage.

Yet another critical fire weather event may be shaping-up for late
next week as an upper level low approaches from the west. The
timing/orientation of the upper level feature will largely determine
how much, if any, of our area hits critical threshold. A compromise
of the 12Z ECMWF and GFS solutions would place the western two-
thirds of our area in a critical fire weather scenario by Thursday.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until midnight MDT tonight for the following
zones... NMZ512>515-520>522-524-525-527>529-531>534-537-539-540.

Red Flag Warning until midnight MDT tonight for the following
zones... NMZ103-104-106>108.

Wind Advisory until midnight MDT tonight for the following zones...
NMZ530-535-536-538.

High Wind Warning until 8 PM MDT this evening for the following
zones... NMZ501>508-510-511-516-518-519.

Red Flag Warning until 9 PM MDT this evening for the following
zones... NMZ101-102-105-109.

Wind Advisory until 8 PM MDT this evening for the following zones...
 NMZ509-517.

High Wind Warning until 6 PM MDT Friday for the following zones...
NMZ523-526.

&&

44
Hazardous weather outlook, Apr 12, 3:26 AM MST, 19 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
426 AM MDT Thu Apr 12 2018

NMZ501>540-131200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
426 AM MDT Thu Apr 12 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Westerly winds will become very strong to damaging today with gusts
to between 60 and 70 mph, and persist this evening. Extremely
critical fire weather conditions and areas of reduced visibilities in
blowing dust will also be widespread. Travel will be difficult and
even hazardous for high profile vehicles, especially on north to
south oriented highways.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Very strong to damaging winds persist over the Central Highlands and
South Central Mountains Friday, while strong winds redevelop
elsewhere with some areas of blowing dust. Friday through Saturday
night will be significantly cooler, with temperatures about 10 to 20
degrees below average. Snow fall amounts of 1 to 5 inches are
possible over portions of the north, with the higher amounts over the
Sangre de Cristo mountains and far northeast New Mexico Friday and
Friday night. Interstate 25 from the Las Vegas area to Raton Pass may
be impacted by minor amounts of snow as well.

Windy, dry and warmer weather expected next Monday and Tuesday with
critical fire weather conditions.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report wind speeds and impacts as well as
precipitation amounts through the National Weather Service
Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637.
You can also submit storm reports and photos on our Facebook page or
via Twitter using the hashtag nmwx.

In the hours before

Local storm report, Apr 12, 5:25 PM MST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
625 PM MDT THU APR 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     NON-TSTM WND GST 2 E FORT SUMNER         34.48N 104.20W
04/12/2018  M66 MPH          DE BACA            NM   PUBLIC

            ROSS HAYS AT THE FORT SUMNER AIRPORT.

&&

EVENT NUMBER ABQ201800482

TRM
Local storm report, Apr 12, 5:28 PM MST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
628 PM MDT THU APR 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     NON-TSTM WND GST 3 WNW GALLUP            35.54N 108.78W
04/12/2018  M67 MPH          MCKINLEY           NM   ASOS

            KGUP ASOS.

&&

EVENT NUMBER ABQ201800483

TRM
Local storm report, Apr 12, 6:16 PM MST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
716 PM MDT THU APR 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     NON-TSTM WND GST 9 ESE MESITA            34.98N 107.17W
04/12/2018  M65 MPH          CIBOLA             NM   MESONET

&&

EVENT NUMBER ABQ201800484

TRM
Local storm report, Apr 12, 6:20 PM MST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
720 PM MDT THU APR 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     NON-TSTM WND GST 10 S BINGHAM            33.75N 106.37W
04/12/2018  M58 MPH          SOCORRO            NM   MESONET

            WHITE SANDS MISSILE RANGE - NORTH OSCURA PEAK.

&&

EVENT NUMBER ABQ201800485

TRM
Local storm report, Apr 12, 6:22 PM MST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
722 PM MDT THU APR 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     NON-TSTM WND GST 5 NW NOGAL              33.61N 105.77W
04/12/2018  M58 MPH          LINCOLN            NM   APRSWXNET/CWOP

&&

EVENT NUMBER ABQ201800486

TRM
Local storm report, Apr 12, 6:26 PM MST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
726 PM MDT THU APR 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     NON-TSTM WND GST 1 SSE CLINES CORNERS    35.00N 105.66W
04/12/2018  M62 MPH          TORRANCE           NM   ASOS

            KCQC ASOS.

&&

EVENT NUMBER ABQ201800487

TRM

Event by event

11 high wind. Local standard time, as filed.

High Wind, Sandia/Manzano Mountains

When
April 12, 10:45 PM MST to April 13, 4:00 AM MST
Where
Sandia/Manzano Mountains forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee

Peak wind gusts between 55 mph and 65 mph were reported around Sandia Park for several hours.

High Wind, Southwest Chaves County

When
April 13, 12:43 AM MST to 11:35 AM MST
Where
Southwest Chaves County forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
Mesonet

The Columbia Scientific Balloon Facility Transwestern Pump station reported sustained winds between 40 mph and 47 mph periodically for several hours.

High Wind, De Baca County

When
April 13, 8:45 AM MST to 1:45 PM MST
Where
De Baca County forecast zone
Measured
42 kt (48 mph) measured sustained
Reported by
Mesonet

The Columbia Scientific Balloon Facility reported sustained winds at Fort Sumner between 40 mph and 48 mph periodically for several hours.

High Wind, Curry County

When
April 13, 9:50 AM MST to 1:55 PM MST
Where
Curry County forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
AWOS

Clovis Municipal Airport reported sustained winds between 40 mph and 44 mph periodically for a couple hours.

High Wind, Roosevelt County

When
April 13, 10:33 AM MST to 12:38 PM MST
Where
Roosevelt County forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Mesonet

The Dora mesonet reported sustained wind speeds between 40 mph and 43 mph periodically for a couple hours.

High Wind, South Central Highlands

When
April 13, 10:45 AM MST to 1:00 PM MST
Where
South Central Highlands forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Public

A weather station near Deer Canyon Preserve reported sustained winds of 40 to 41 mph periodically for a couple hours.

High Wind, Curry County

When
April 13, 10:50 AM MST to 11:15 AM MST
Where
Curry County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS

Cannon Air Force Base reported a peak wind gust up to 61 mph.

High Wind, Chaves County Plains

When
April 13, 11:00 AM MST to 12:00 PM MST
Where
Chaves County Plains forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS

Eight Mile Draw RAWS reported peak wind gusts up to 58 mph.

High Wind, Roosevelt County

When
April 13, 12:16 PM MST to 12:24 PM MST
Where
Roosevelt County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet

The Dora mesonet reported a peak wind gust up to 61 mph.

High Wind, Northwest Plateau

When
April 13, 2:06 PM MST to 2:09 PM MST
Where
Northwest Plateau forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS

Farmington Regional Airport reported a peak wind gust up to 60 mph.

High Wind, Union County

When
April 13, 2:15 PM MST to 8:25 PM MST
Where
Union County forecast zone
Measured
42 kt (48 mph) measured sustained
Reported by
Public

A weather station near the Texas and New Mexico state line northeast of Clayton reported sustained wind speeds between 40 mph and 48 mph periodically for several hours.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 740012, 740029, 740027, 740021, 740024, 740016, 740019, 740028, 740025, 740014, 740017.